Does Echinacea Cause Liver Damage?
Answered by: Susan Eagles
Question from: Michael
Posted on: May 21, 2006

I have read that echinacea can react with other medications and cause liver damage. Is this true and what meds. Should one avoid when using echinacea?

It is not true either that Echinacea causes liver damage or that Echinacea interacts with other medications to cause liver damage. The studies from which this inference was derived showed a few cases of people with liver damage who had taken both drugs that cause liver damage and Echinacea.

Drugs that should be avoided when taking Echinacea are drugs that suppress the immune system, because Echinacea strengthens the immune system.

To be effective, Echinacea should only be taken at the start of a cold or ‘flu, for a maximum of 10 days. Herbalists use high doses for the first couple of days to give the immune system a good boost.

Back to Medicinal Herbs and Their Uses | Q & A Index

Copyright © 1997-2018 Otto Richter and Sons Limited. All rights reserved.